Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Aberdeen, SD

July 17, 2012Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2012, 10:18 PM CDT for Lyman County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 10:18 PM CDT (03:18 UTC)
Expired
Jul 17, 2012, 11:00 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyman County, SD

The radar

The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:31 PM CDTHAIL 16 Se Kennebec, SDRESIDENT REPORTED INTERMITTENT QUARTER SIZED HAIL FALLING THROUGH DURATION OF STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS53 KABR 180318
SVRABR
SDC085-180400-
/O.NEW.KABR.SV.W.0120.120718T0318Z-120718T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF IDEAL...OR 19 MILES SOUTHEAST OF PRESHO...MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  LYMAN COUNTY.

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 227 AND 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4369 9990 4368 9997 4370 10006 4391 10003
      4385 9963 4373 9967 4373 9969 4374 9970
      4371 9972 4369 9984 4367 9987
TIME...MOT...LOC 0318Z 189DEG 17KT 4370 9987
WIND...HAIL 60MPH 1.00IN

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:33 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 6:33 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT TUE JUL 17 2012

.UPDATE...
FORECAST APPEARS TO BE ON TRACK. CURRENTLY TWO AREAS OF SHOWERS
AND THUNDERSTORMS ARE EVIDENT ON RADAR...ONE OVER THE BLACK HILLS
AND ONE OVER NORTHERN NE/FAR SOUTHERN SD. MOVEMENT IS VERY SLOW
AND AREAL EXPANSION IS EXPECTED ONLY WITH A REINFORCING SHORTWAVE
CLOSER TO MIDNIGHT. CANNOT RULE OUT DEVELOPMENT OF AN ISOLATED
SHOWER BEFORE THAT THIS EVENING SO WILL LEAVE POPS ALONE FOR
NOW.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY MORNING

A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR
ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS
WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE
SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT
CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE
CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM
ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT
SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER
LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST
THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING
EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF
CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL
EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID
DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW
POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY
NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE
REST OF THE PERIOD.

TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER
WARM ADVECTION TAKES OVER LATE THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND
SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE
AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY
OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED
ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA
FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER
NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE
WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN
THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT
WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP
CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHRA/TSRA POSSIBLE ONCE AGAIN BUT CONFIDENCE IN AREAL COVERAGE
AND EXACTLY WHERE THEY WILL FORM ARE IN QUESTION THIS EVENING.
WILL KEEP VCTS MENTION AT THIS POINT AND ADJUST AS NEEDED.
CURRENTLY STORMS ARE WELL WEST AND SOUTH OF TAF POINTS AND
COVERAGE IS EXPANDING VERY SLOWLY. VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD AT ALL TAF SITES EXCEPT MVFR IN HEAVIER SHOWERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 11:24 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 AM CDT TUE JUL 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST
AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE
AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL
AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH
THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH
DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH
THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:49 PM CDTSevere Thunderstorm WarningABRLyman41 min
Jul 17, 11:21 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman39 min
Jul 18, 1:56 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jul 18, 3:39 PM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more54 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.